The US Food and Drug Administration has now joined a probe to investigate the safety of Novartis’ oral multiple sclerosis drug Gilenya (fingolimod) after a patient died within 24 hours of taking the first dose.
Last week Novartis revealed that the man began treatment with Gilenya on November 22 but died the following day despite having been observed without incident for six hours after taking the drug, as required by the product labelling.
A known side effect of Gilenya is slowing of the heart rate – a condition called bradycardia – particularly in patients also receiving cardiac medication such beta blockers and calcium channel blockers. The drugs regulator says the patient in question was taking both these types of medicines – metoprolol and amlodipine.
The agency has stressed it still believes Gilenya’s benefits outweigh the risks and cannot conclude whether the drug caused the death until its investigation with Novartis has been completed.